Alert archive / Texas / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 165, NWS Amarillo, TX
NWS Amarillo, TX issued this severe thunderstorm warning at Jun 16, 2012, 9:57 PM CDT for Potter County, Randall County, Texas. It was in force for 48 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 16, 2012, 9:57 PM CDT (02:57 UTC)
- Expired
- Jun 16, 2012, 10:45 PM CDT
- In force
- 48 min
- Issued by
- NWS Amarillo, TX
- Area
- Storm-based polygon
Counties Potter County, TX, Randall County, TX
The radar
The Amarillo radar (KAMA), 22 km from the middle of the area, began a volume at 02:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 16, 10:10 PM CDT | TSTM WND GST 68 | 3 E Bushland, TX | |
| Jun 16, 10:12 PM CDT | TSTM WND GST 63 | 6 Nw Timbercreek Canyon, TX | |
| Jun 16, 10:13 PM CDT | TSTM WND GST 60 | 2 S Amarillo, TX | |
| Jun 16, 10:14 PM CDT | TSTM WND GST 62 | 1 E Bushland, TX |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 3.0 hours before the alert went out and 22 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1194 J/kg
- Mixed-layer CIN
- -74 J/kg
- Mixed-layer LCL
- 1916 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
914
WUUS54 KAMA 170257
SVRAMA
TXC375-381-170345-
/O.NEW.KAMA.SV.W.0165.120617T0257Z-120617T0345Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
957 PM CDT SAT JUN 16 2012
THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
POTTER COUNTY IN THE PANHANDLE OF TEXAS
NORTHERN RANDALL COUNTY IN THE PANHANDLE OF TEXAS
* UNTIL 1045 PM CDT
* AT 953 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS HAVE
DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE
WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR BUSHLAND...
OR ABOUT 13 MILES NORTHWEST OF CANYON...MOVING NORTHEAST AT 30 MPH.
* LOCATIONS IMPACTED INCLUDE...
AMARILLO...
BUSHLAND...
LAKE TANGLEWOOD...
CANYON...
PALO DURO CANYON...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY. LIGHTNING IS THE SECOND LEADING CAUSE OF DEATH FROM
THUNDERSTORMS BEHIND ONLY FLASH FLOODING. REMEMBER...IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.
&&
LAT...LON 3500 10215 3522 10217 3562 10216 3561 10164
3514 10163 3495 10164 3490 10197
TIME...MOT...LOC 0256Z 247DEG 41KT 3514 10201
$$
MOULTON3 follow-up statements
046
WWUS54 KAMA 170312
SVSAMA
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
1012 PM CDT SAT JUN 16 2012
TXC375-381-170345-
/O.CON.KAMA.SV.W.0165.000000T0000Z-120617T0345Z/
POTTER TX-RANDALL TX-
1012 PM CDT SAT JUN 16 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR NORTHERN RANDALL AND POTTER COUNTIES...
AT 1012 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DESTRUCTIVE
WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR
AMARILLO...MOVING NORTHEAST AT 30 MPH.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO TIMBERCREEK
CANYON.
TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.
LAT...LON 3500 10215 3522 10217 3562 10216 3561 10164
3514 10163 3495 10164 3490 10197
TIME...MOT...LOC 0312Z 247DEG 41KT 3521 10180
$$
MOULTON334
WWUS54 KAMA 170321
SVSAMA
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
1021 PM CDT SAT JUN 16 2012
TXC375-381-170345-
/O.CON.KAMA.SV.W.0165.000000T0000Z-120617T0345Z/
POTTER TX-RANDALL TX-
1021 PM CDT SAT JUN 16 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR NORTHERN RANDALL AND POTTER COUNTIES...
AT 1021 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DESTRUCTIVE
WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR
AMARILLO...MOVING NORTHEAST AT 35 MPH.
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY. LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.
LAT...LON 3500 10215 3522 10217 3562 10216 3561 10164
3514 10163 3495 10164 3490 10197
TIME...MOT...LOC 0321Z 242DEG 37KT 3527 10178
$$
MOULTON021
WWUS54 KAMA 170330
SVSAMA
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
1030 PM CDT SAT JUN 16 2012
TXC375-381-170345-
/O.CON.KAMA.SV.W.0165.000000T0000Z-120617T0345Z/
POTTER TX-RANDALL TX-
1030 PM CDT SAT JUN 16 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR NORTHERN RANDALL AND POTTER COUNTIES...
AT 1030 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DESTRUCTIVE
WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED 11 MILES NORTH OF
AMARILLO...MOVING EAST NORTHEAST AT 35 MPH.
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY. LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.
LAT...LON 3500 10215 3522 10217 3562 10216 3561 10164
3514 10163 3495 10164 3490 10197
TIME...MOT...LOC 0330Z 232DEG 38KT 3539 10174
$$
MOULTONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 6:18 PM CDT, 3 hours 39 minutes earlier.
Area forecast discussion, Jun 16, 6:18 PM CDT, 3 hours 39 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE AMARILLO TX 618 PM CDT SAT JUN 16 2012 .AVIATION... FOR THE 00Z TAFS...VFR CONDITIONS ARE FORECASTED FOR THE PERIOD. THE FOCUS OF CONCERN...HOWEVER IS PRECIPITATION CHANCES THIS EVENING. STORMS ARE SURROUNDING THE AREA AND SLOW MOVING. THE TAF SITE THAT HAS THE BEST CHANCE TO SEE LOWER THAN VFR CONDITIONS IS GUY AS STORMS SLOWLY MOVE IN FROM NEW MEXICO. AT THIS POINT HAVE LEFT MENTION OF TS OR LOWERED CEILINGS OUT OF THE TAFS AS STORMS STRUGGLE TO STAY ORGANIZED...HOWEVER WILL AMEND AS NECESSARY AND AS STORM FORMATION BECOMES MORE WELL DEFINED. WINDS SHOULD REMAIN LIGHT AT ALL SITES THROUGH THE PERIOD AND GENERALLY OUT OF THE SOUTH EXCEPT AT GUY WHERE WINDS WILL SWING TO OUT OF THE NORTH OVERNIGHT. MOULTON && .PREV DISCUSSION... /ISSUED 315 PM CDT SAT JUN 16 2012/ DISCUSSION... NO THUNDERSTORMS HAVE DEVELOPED YET ACROSS THE PANHANDLES...AS CURRENT TEMPERATURES HAVE NOT YET REACHED CONVECTIVE TEMPERATURE ACROSS MOST LOCATIONS. VISIBLE SATELLITE REVEALS THAT CUMULUS IS DEVELOPING HOWEVER. HAVE INCREASED POPS FOR TONIGHT...WITH SCATTERED THUNDERSTORMS FORECAST FOR ALL SECTIONS. LOWER LEVELS ARE EXPECTED TO CONTINUE MOISTENING...FURTHER ENHANCING INSTABILITY. STEEPER MID-LEVEL LAPSE RATES OVER NORTHWEST SECTIONS EXPECTED TO PROVIDE CONVECTIVE SUPPORT TO MID-LEVEL VORTICITY MAXIMUM WHICH SHOULD TRAVERSE NORTHERN ZONES. THUNDERSTORMS WEST AND NORTH OF FORECAST AREA MAY GENERATE OUTFLOW BOUNDARIES WHICH WOULD ENHANCE LOW-LEVEL SUPPORT. HEAVY RAIN WILL BE POSSIBLE DUE TO DEEP RICH MOISTURE AND EXPECTED SLOW MOVEMENT OF THUNDERSTORMS. ANOTHER ROUND THUNDERSTORMS WILL BE POSSIBLE SUNDAY AFTERNOON... MAINLY ACROSS THE SOUTHEAST HALF OF THE FORECAST AREA WHERE DEEPER MOISTURE EXPECTED TO BE IN PLACE AHEAD OF SHORTWAVE TROF IN NORTHWEST FLOW ALOFT. HAVE INTRODUCED SLIGHT CHANCE OF EVENING THUNDERSTORMS ACROSS SOUTHEAST SECTIONS..AS RESIDUAL INSTABILITY WILL BE IN PLACE AS LOW-LEVEL JET DEVELOPS. NO POPS IN REMAINDER OF FORECAST. 03 COCKRELL FIRE WEATHER... NO ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED FOR THE NEXT SEVERAL DAYS. SOUTHERLY WINDS WILL BECOME BREEZY ACROSS EASTERN SECTIONS ON SUNDAY AND MONDAY...BUT RELATIVE HUMIDITY VALUES ARE EXPECTED TO REMAIN ABOVE 20 PERCENT. IN WESTERN SECTIONS... RELATIVE HUMIDITY VALUES WILL FALL BELOW 20 PERCENT...BUT WINDS WILL REMAIN LIGHT TO MODERATE. 03 && .AMA WATCHES/WARNINGS/ADVISORIES... TX...NONE. OK...NONE. &&
Hazardous weather outlook, Jun 16, 3:42 PM CDT, 6 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 342 PM CDT SAT JUN 16 2012 OKZ001>003-TXZ001>020-171100- CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB- HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON- GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH- 342 PM CDT SAT JUN 16 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE...THROUGH TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE PANHANDLES THROUGH TONIGHT. SOME STORMS COULD BECOME STRONG TO SEVERE. LARGE HAIL UP TO THE SIZE OF HALF DOLLARS AND DAMAGING WINDS UP TO 70 MPH WILL BE THE PRIMARY HAZARDS. IN ADDITION...LOCALLY HEAVY RAIN COULD LEAD TO FLOODING OR FLASH FLOODING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. STRONG TO MARGINALLY SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE ON SUNDAY AFTERNOON AND EVENING ACROSS MAINLY THE SOUTHEAST HALF OF THE PANHANDLES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THROUGH THIS EVENING...AND POSSIBLY AGAIN ON SUNDAY ACROSS THE PANHANDLES. COCKRELL
In the hours before
Special weather statement, Jun 16, 9:01 PM CDT, 56 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 901 PM CDT SAT JUN 16 2012 OKZ001-TXZ001-170300- CIMARRON OK-DALLAM TX- 901 PM CDT SAT JUN 16 2012 ...SIGNIFICANT WEATHER ADVISORY... THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 1000 PM CDT FOR DALLAM AND CIMARRON COUNTIES. AT 857 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE MONITORING A GROUP STRONG THUNDERSTORM IN CENTRAL DALLAM AND CIMARRON COUNTIES...MOVING NORTHEAST AT 30 MPH. HAIL UP TO THE SIZE OF PENNIES AND WINDS AROUND 50 MPH ARE POSSIBLE. MOULTON
Special weather statement, Jun 16, 9:06 PM CDT, 51 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 906 PM CDT SAT JUN 16 2012 TXZ016-170300- DEAF SMITH TX- 906 PM CDT SAT JUN 16 2012 ...SIGNIFICANT WEATHER ADVISORY... THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 1000 PM CDT FOR DEAF SMITH COUNTY. AT 902 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE MONITORING A GROUP OF STRONG THUNDERSTORMS IN CENTRAL DEAF SMITH COUNTY...MOVING NORTHEAST AT 20 MPH. HAIL UP TO THE SIZE OF NICKELS AND WINDS AROUND 50 MPH ARE POSSIBLE. MOULTON
Local storm report, Jun 16, 9:12 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
912 PM CDT SAT JUN 16 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0848 PM HAIL 7 NW ROMERO 35.80N 103.02W
06/16/2012 E0.88 INCH HARTLEY TX BROADCAST MEDIA
&&
EVENT NUMBER AMA1200568
EALocal storm report, Jun 16, 9:20 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
920 PM CDT SAT JUN 16 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0913 PM TSTM WND GST 3 SW DALHART 36.03N 102.55W
06/16/2012 M69 MPH HARTLEY TX ASOS
&&
EVENT NUMBER AMA1200569
EALocal storm report, Jun 16, 9:23 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
923 PM CDT SAT JUN 16 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0921 PM TSTM WND DMG DALHART 36.06N 102.52W
06/16/2012 HARTLEY TX TRAINED SPOTTER
4 TO 6 INCH TREE LIMBS BLOWN DOWN WITH GUST FRONT AHEAD
OF THUNDERSTORMS ON NORTH SIDE OF DALHART
&&
EVENT NUMBER AMA1200570
COCKRELLLocal storm report, Jun 16, 9:35 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
935 PM CDT SAT JUN 16 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0923 PM TSTM WND GST 3 SW DALHART 36.03N 102.55W
06/16/2012 M61 MPH HARTLEY TX ASOS
&&
EVENT NUMBER AMA1200571
EAThe office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 8:39 PM CDT | Severe Thunderstorm Warning | AMA | Hartley, Oldham | 66 min |
| Jun 16, 9:21 PM CDT | Severe Thunderstorm Warning | AMA | Dallam, Hartley | 54 min |
| Jun 16, 9:26 PM CDT | Severe Thunderstorm Warning | AMA | Deaf Smith, Randall | 64 min |
| Jun 16, 10:24 PM CDT | Areal Flood Advisory | AMA | Potter, Randall | 3 hr |
| Jun 16, 10:36 PM CDT | Severe Thunderstorm Warning | AMA | Armstrong, Carson, Potter, Randall | 54 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.